Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 11, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Oct 7, 2018, 5:55 PM CDT for 4 counties in Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 7, 2018, 5:55 PM CDT (22:55 UTC)
- Expired
- Oct 7, 2018, 8:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 52 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 7, 6:26 PM CDT | FLASH FLOOD | 5 W Amarillo, TX | UNDERPASS OF I-40 AT BELL STREET IS FLOOEDED AND CLOSED. |
| Oct 7, 7:20 PM CDT | FLOOD | 6 E Bushland, TX | THE TEXAS DEPARTMENT OF TRANSPORTATION REPORTED THAT EASTBOUND INTERSTATE 40 FRONTAGE ROAD IS CLOSED AT HELIUM ROAD DUE TO FLOOD DAMAGE TO THE ROADWAY. THE SONCY ROAD EXIT FROM EASTBOUND INTERSTATE 40 IS ALSO CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
786
WGUS54 KAMA 072255
FFWAMA
TXC117-359-375-381-080100-
/O.NEW.KAMA.FF.W.0011.181007T2255Z-181008T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
555 PM CDT SUN OCT 7 2018
The National Weather Service in Amarillo has issued a
* Flash Flood Warning for...
Northwestern Randall County in the Panhandle of Texas...
Southeastern Oldham County in the Panhandle of Texas...
Eastern Deaf Smith County in the Panhandle of Texas...
Southwestern Potter County in the Panhandle of Texas...
* Until 800 PM CDT.
* At 555 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to three inches of rain have
already fallen. Flash flooding is expected.
* Some locations that will experience flooding include...
Amarillo, Hereford, Canyon, Vega, Adrian, Buffalo Lake, Bushland,
Valley De Oro, Umbarger, Wildorado, Mescalero Park, Dawn and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3547 10266 3547 10211 3542 10175 3497 10185
3484 10209 3484 10243 3506 10269
$$
MJG1 follow-up statement
964
WGUS74 KAMA 080032
FFSAMA
Flash Flood Statement
National Weather Service Amarillo TX
732 PM CDT SUN OCT 7 2018
TXC117-359-375-381-080100-
/O.CON.KAMA.FF.W.0011.000000T0000Z-181008T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randall TX-Oldham TX-Deaf Smith TX-Potter TX-
732 PM CDT SUN OCT 7 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHWESTERN RANDALL...SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH
AND SOUTHWESTERN POTTER COUNTIES...
At 732 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Two to four inches of rain have already
fallen. Flash flooding is expected.
Some locations that will experience flooding include...
Amarillo, Wildorado, Bushland, Valley De Oro and Mescalero Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3529 10239 3547 10211 3542 10175 3509 10183
3502 10210 3502 10232 3507 10240
$$
LFMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 4:29 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Oct 7, 4:29 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
429 PM CDT Sun Oct 7 2018
.DISCUSSION...
Partial clearing across the extreme southwest Texas Panhandle
allowed surface-based instability to increase rapidly, with
surface-rooted thunderstorms being able to utilize high levels of
helicity. Strong to severe thunderstorms initiating in the
warmer air will move northeast, with a severe thunderstorm threat
this evening across the western Texas Panhandle.
Otherwise, few changes have been made to the forecast. Threat
for heavy rain over multiple periods through Monday evening
continues as longwave trof maintains its strength as it moves
slowly toward forecast area. Low-level response will be for
continued moist southerly flow. Showers, thunderstorms and fog
expected tonight and into Monday.
Western sections of the Panhandles may clear Monday afternoon, as
dryline feature sets up. Resulting surface heating will promote
increasing instability and potential for increased thunderstorm
development. Cold front Monday night expected to overtake
retreating dryline, moving through all of forecast area by
sunrise Tuesday. Threat of heavy rain expected to come to an end
shortly after frontal passage. Existing Flood Watch may need to
be extended through Monday night for some sections.
On Tuesday, cooler and more stable air will reduce severe and
heavy rain threat, but rising motions along elevated frontal
surface will support showers and thunderstorms, particularly in
the morning.
Dry conditions expected Tuesday night through Wednesday night as
main trof axis passes. By Thursday, next positively-tilted
longwave trof causes strengthening southwest flow aloft, with
remnants of Pacific Hurricane Sergio being drawn toward Texas,
warranting mention of showers and thunderstorms resuming Thursday.
Cockrell
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 57 73 50 62 42 / 90 50 50 40 5
Beaver OK 55 74 48 59 39 / 90 70 60 80 5
Boise City OK 53 71 41 55 35 / 70 30 40 30 10
Borger TX 60 76 50 61 43 / 90 50 60 50 5
Boys Ranch TX 57 75 48 62 40 / 90 30 50 30 5
Canyon TX 58 73 50 62 42 / 90 50 50 30 5
Clarendon TX 60 74 55 67 45 / 90 70 70 60 5
Dalhart TX 55 73 43 59 36 / 80 30 40 30 5
Guymon OK 57 74 44 58 37 / 90 50 50 50 5
Hereford TX 57 73 49 63 41 / 90 30 50 20 5
Lipscomb TX 60 72 53 62 43 / 90 80 70 80 10
Pampa TX 60 73 52 61 42 / 90 60 60 60 5
Shamrock TX 62 73 58 67 46 / 90 90 80 80 5
Wellington TX 60 74 60 70 48 / 90 90 80 80 5
&&
.AMA Watches/Warnings/Advisories...
TX...Flood Watch through Monday evening for the following zones:
Armstrong...Carson...Collingsworth...Donley...Gray...
Hemphill...Lipscomb...Roberts...Wheeler.
OK...None.
&&
88/03Hazardous weather outlook, Oct 7, 3:54 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Amarillo TX 354 PM CDT Sun Oct 7 2018 OKZ001>003-TXZ001>020-317-081100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 354 PM CDT Sun Oct 7 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Thunderstorms are expected across the Oklahoma and Texas Panhandles. Some storms in the western one-third of the Texas Panhandle could become severe this evening. The main severe threats will be hail up to 2 inches in diameter and gusts up to 70 MPH. Isolated tornadoes will also be possible. Otherwise, thunderstorms tonight will be capable of producing heavy rain, which could lead to flooding or flash flooding. A Flood Watch remains in effect for most of the eastern Texas Panhandle through tonight. In addition, areas of fog are expected, with visibilities often below one mile. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are expected Monday through Tuesday morning across the Oklahoma and Texas Panhandles. Some storms on Monday may become strong to severe, with large hail and damaging winds being the main hazards. In addition, heavy rainfall will likely accompany the strongest storms Monday and Monday night, which may lead to flooding or flash flooding. A Flood Watch remains in effect for most of the eastern Texas Panhandle through Monday evening. Low temperatures Wednesday morning are forecast to fall to between 34 and 36 degrees across northwest sections of the Oklahoma and Texas Panhandles. A Frost Advisory may become necessary for this area late Tuesday night into early Wednesday morning. Additional thunderstorms may develop Thursday through Saturday across the Oklahoma and Texas Panhandles. Any storms that form are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through this evening for the western one-third of the Texas Panhandle. Spotter activation may be needed again on Monday. Cockrell
In the hours before
Special weather statement, Oct 7, 3:36 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
336 PM CDT SUN OCT 7 2018
TXZ011-016-072115-
Deaf Smith TX-Oldham TX-
336 PM CDT SUN OCT 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM AND DEAF SMITH COUNTIES
UNTIL 415 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bootleg, or 11 miles north of Friona. Additional strong storms were
located near Glenrio and east of Hereford. These storms were moving
northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Hereford, Vega, Adrian, Glenrio, Bootleg, Wildorado, Simms and Dawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.
LAT...LON 3560 10304 3560 10268 3525 10220 3475 10220
3475 10304
TIME...MOT...LOC 2034Z 215DEG 24KT 3481 10276
MJGLocal storm report, Oct 7, 4:57 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT SUN OCT 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 2 ENE HEREFORD 34.83N 102.37W
10/07/2018 M1.00 INCH DEAF SMITH TX LAW ENFORCEMENT
QUARTER SIZE AND JUST A LITTLE BIGGER THAN QUARTER
SIZE.
&&
EVENT NUMBER AMA1800473
SCHNEIDERSpecial weather statement, Oct 7, 5:42 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Amarillo TX 542 PM CDT SUN OCT 7 2018 TXZ001-006-011-072315- Hartley TX-Dallam TX-Oldham TX- 542 PM CDT SUN OCT 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM... SOUTHWESTERN DALLAM AND WESTERN HARTLEY COUNTIES UNTIL 615 PM CDT... At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Nara Visa, moving northeast at 50 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Romero. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3610 10304 3609 10260 3547 10282 3548 10304 TIME...MOT...LOC 2242Z 207DEG 45KT 3564 10299 LFM
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 10:30 PM CDT | Special Weather Statement | AMA | Randall | 45 min |
| Oct 6, 11:55 PM CDT | Special Weather Statement | AMA | Sherman | 50 min |
| Oct 7, 8:47 AM CDT | Dense Fog Advisory | AMA | Armstrong, Carson, Dallam, Deaf Smith, Gray, Hansford and 8 more | 5 hr |
| Oct 7, 2:42 PM CDT | Tornado Warning | AMA | Deaf Smith, Randall | 20 min |
| Oct 7, 3:36 PM CDT | Special Weather Statement | AMA | Deaf Smith, Oldham | 39 min |
| Oct 7, 4:10 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 65 min |
| Oct 7, 4:17 PM CDT | Tornado Warning | AMA | Deaf Smith | 22 min |
| Oct 7, 5:02 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 58 min |
| Oct 7, 5:14 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 61 min |
| Oct 7, 5:27 PM CDT | Tornado Warning | AMA | Potter, Randall | 19 min |
| Oct 7, 5:42 PM CDT | Special Weather Statement | AMA | Hartley | 33 min |
| Oct 7, 6:12 PM CDT | Special Weather Statement | AMA | Potter | 48 min |
| Oct 7, 6:47 PM CDT | Special Weather Statement | AMA | Dallam, Hartley, Oldham | 43 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.